Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 208, NWS Blacksburg, VA

August 27, 2000Montgomery County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 27, 2000, 8:32 PM EDT for Montgomery County, Virginia. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 27, 2000, 8:32 PM EDT (00:32 UTC)
Expired
Aug 27, 2000, 9:00 PM EDT
In force
28 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Montgomery County, VA

What was reported inside it

TimeReportWhereRemark
Aug 27, 8:40 PM EDTHail 0.88Blacksburg, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.5 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2000-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 861 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2000-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
861 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1046 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 280033
SVRRNK
VAC121-280100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
832 PM EDT SUN AUG 27 2000

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 900 PM EDT.

* AT 832 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF MC DONALDS MILL...MOVING
  NORTHEAST AT 20 MPH.

THIS STORM WILL LIKELY PRODUCE LARGE HAIL.

SOME LOCATIONS THREATENED THROUGH 900 PM EDT INCLUDE
  MC DONALDS MILL...

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

.END
13/10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 6:20 PM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 27, 6:20 PM EDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG, VA
620 PM EDT SUN AUG 27 2000

WITH NEXT ROUND OF TSRA/SHRA APCHG THE NW CTYS OUT OF WVA WILL
UPDATE ZONES FOR HIGHER POPS AND TSRA ACROSS THE W/NW THIS EVE.
ELSW...WILL ONLY MAKE SLGT ADJUSTS IF ANY AS GOING CHCY POPS LOOK
GOOD PRIOR TO MIDNIGHT.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

JH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 8:58 PM EDTSevere Thunderstorm WarningRNKCraig47 min
Aug 27, 9:17 PM EDTSevere Thunderstorm WarningRNKAlleghany, City of Covington43 min
Aug 27, 9:17 PM EDTSevere Thunderstorm WarningRNKBotetourt43 min
Aug 27, 9:51 PM EDTFlash Flood WarningRNKFloyd114 min
Aug 27, 10:29 PM EDTFlash Flood WarningRNKMontgomery, Roanoke, City of Roanoke, City of Salem3 hr
Aug 27, 11:01 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry44 min
Aug 27, 11:36 PM EDTFlash Flood WarningRNKAmherst, Campbell, City of Lynchburg114 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.